Hail, Dunn
- When
- June 29, 3:35 PM CST
- Where
- Dunn County, 0.85 mi NW of Elk Mound
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.880, -91.690
Severe thunderstorms moved southward across east central Minnesota, and west central Wisconsin during the afternoon and evening hours of Monday, June 29th. One area of severe thunderstorms that developed across northern Wisconsin, moved southward across west central Wisconsin during the late afternoon and evening hours producing another round of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Severe thunderstorms moved southward across east central Minnesota, and west central Wisconsin during the afternoon and evening hours of Monday, June 29th. One area of severe thunderstorms that developed across northern Wisconsin, moved southward across west central Wisconsin during the late afternoon and evening hours producing another round of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 29, 1:59 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 259 PM CDT MON JUN 29 2015 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 258 CDT MON JUN 29 2015 EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH DIVING ACROSS MN...WHILE SURFACE DEWPOINTS IN THE LOW TO MID 60S HAVE CONTRIBUTED TO MLCAPE VALUES NEARING 1500 J/KG. SAID INSTABILITY COMBINED WITH DECENT SHEAR VALUES WILL LEAD TOWARD AN INCREASE IN COVERAGE AND LIKELY INTENSITY OF THUNDERSTORMS AS DIURNAL HEATING FURTHER DESTABILIZES THE AIR MASS. THE SMOKE FILTERING DOWN FROM CANADA/ERN NORTH DAKOTA ACROSS WESTERN/CENTRAL MN DOES SEEM AS IF IT WILL LIMIT THE GROWTH/DEVELOPMENT POTENTIAL INITIALLY...BUT THERE IS SOME EROSION OF THAT OCCURRING IN NORTH CENTRAL MN THAT WILL LIKELY WORK INTO CENTRAL MN. STORM MODE SHOULD BE MULTICELL OR EVEN SUPERCELLULAR IN NATURE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THESE STORMS SHOULD ALSO BE EFFICIENT RAINFALL PRODUCERS GIVEN PRECIPITABLE WATER VALUES NEARING 125 PERCENT OF NORMAL AND THE OPPORTUNITY FOR CELLS TO TRACK/REGENERATE OVER THE SAME AREA. SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END BY MIDNIGHT...AS THE SHORTWAVE ENERGY LIFTS OUT OF THE AREA AND WE LOSE THE INFLUENCE OF DAYTIME HEATING. CLOUDS SCATTER OUT OVERNIGHT...BUT WINDS SHOULD STAY UP ENOUGH TO LIMIT ANYTHING OTHER THAN PATCHY FOG FORMATION. ALSO...EXPECT LOWER /STRATUS/ CLOUDS TO FILTER INTO WEST CENTRAL WI FROM THE NORTHEAST TOWARD DAYBREAK TUESDAY. NORTHWEST MID LEVEL FLOW PERSIST OVER THE AREA FOR TUESDAY...BUT THE FORCING APPEARS TO BE DISPLACED OUT OF THE AREA. HAVE THEREFORE KEPT THE FORECAST DRY FOR TUESDAY. HIGHS SHOULD BE A BIT BELOW NORMAL...ESPECIALLY OVER WEST CENTRAL WI WHERE THE LOWER CLOUDS MAY CUT INTO DIURNAL HEATING. EXPECT READINGS TO RANGE FROM THE LOWER 70S IN WEST CENTRAL WI TO THE MID AND UPPER 70S IN CENTRAL AND SOUTH CENTRAL MN. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 258 CDT MON JUN 29 2015 THE LARGE SCALE FLOW LOOKS TO DEAMPLIFY A BIT OVER THE LONGER TERM PORTION OF THE FORECAST... WITH THE WESTERN RIDGE FLATTENING AND RETROGRADING... WHICH LEADS TO A FAIRLY COMPLICATED SPLIT FLOW FROM ALASKA SOUTHWARD. THE GUIDANCE DIFFERS MARKEDLY IN ITS HANDLING OF THIS LARGE SCALE PATTERN EVOLUTION... WITH THE GEFS AND ECMWF ENSEMBLES ALSO EXHIBITING QUITE A BIT OF SPREAD. SO... CONFIDENCE IS A BIT LOW IN SOME OF THE FORECAST DETAILS FROM THE WEEKEND INTO MONDAY AS THE GUIDANCE DIVERGES QUITE A BIT BY THEN. CHANCE POPS LOOK TO SLOWLY WORK IN FROM THE WEST LATE TUESDAY NIGHT INTO WEDNESDAY AS THE BAROCLINIC ZONE ON THE EASTERN EDGE OF THE UPPER RIDGE TRIES TO SLIDE EAST WHILE A WEAK SHORTWAVE DROPS SOUTHEAST ALONG IT. CHANCES LOOK TO REMAIN ONLY OVER THE WESTERN PORTION OF THE FORECAST AREA... AND SHIFT BACK WESTWARD BY WEDNESDAY NIGHT AS THE UPPER WAVE DEPARTS. BRING CHANCES FOR PCPN FARTHER EAST ACROSS THE AREA LATER THURSDAY AND THURSDAY NIGHT... WITH THE ECMWF SHORTWAVE A WEAK SURFACE TROUGH AND UPPER SHORTWAVE MOVING ACROSS THE AREA. THE GFS MAINTAINS SURFACE RIDGING OVER THE AREA DURING THAT TIME... SO KEPT POPS LOW FOR NOW. LINGERED A LOW CHANCE OF PCPN INTO FRIDAY AS SUGGESTED BY THE ECMWF... BUT ALLOWED FOR A DRY SATURDAY AT THIS POINT. IT/S POSSIBLE LATER FORECASTS MAY NEED TO INCLUDE SOMETHING FOR SATURDAY DEPENDING ON HOW QUICKLY RETURN FLOW SETS UP AND HOW ROBUST IT IS. FOR NOW... IT LOOKS LIKE CHANCES ASSOCIATED WITH THAT WILL HOLD OFF UNTIL LATER SATURDAY NIGHT... AND MAINLY ONLY IMPACT THE WESTERN PORTION OF THE FORECAST AREA... WITH A BETTERS SHOT OF SHRA/TSRA OVER THE REMAINDER OF THE AREA ON SUNDAY WITH A MORE SIGNIFICANT UPPER WAVE AND SURFACE FRONT FORECAST TO MOVE ACROSS THE AREA. THE GFS AND ECMWF BOTH INDICATE THIS FEATURE... BUT THE ECMWF IS SIGNIFICANTLY STRONGER WITH THE UPPER WAVE AND ASSOCIATED LOW LEVEL BAROCLINIC ZONE. LINGERED SOME CHANCE POPS INTO MONDAY... WHICH ALLOWS FOR THE WEAKER GFS SOLUTION THAT LINGERS THE BAROCLINIC ZONE NEARBY AND ACTUALLY STARTS TO LIFT IT BACK NORTH AS A WARM FRONT BY MONDAY EVENING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1248 PM CDT MON JUN 29 2015 VISIBLE SATELLITE IMAGERY TODAY ILLUSTRATES AN IMPRESSIVE LAYER OF SMOKE FILTERING ACROSS THE EASTERN DAKOTAS AND WESTERN MINNESOTA FROM THE WILDFIRES IN CANADA. THIS HAS MIXED DOWN TO THE SURFACE IN THE FORM OF A 6SM HZ AT SOME SPOTS...BUT PRIMARILY TO THE WEST OF THE TAF AREA. SHOWERS AND THUNDERSTORMS WILL SPREAD INTO CENTRAL MN AND WEST CENTRAL WI THIS AFTERNOON...WITH TAF SITES BEING AFFECTED PRIMARILY BETWEEN 19Z MON AND 00Z TUE. THE STORMS HAVE THE POTENTIAL TO HAVE THE HIGHEST IMPACT AT KSTC-KMSP-KRNH-KEAU...WITH KAXN AND KRWF LIKELY TO ESCAPE THE ACTIVITY. MVFR CIGS/VSBYS ARE EXPECTED WITH THE SHOWERS/STORMS...AND COULD SEE SOME STRONG WINDS AND HAIL AT THE AFFECTED SITES. EXPECT THE PRECIP TO CLEAR OUT AROUND SUNSET...WITH MOST AREAS REMAINING VFR OVERNIGHT. COULD SEE SOME PATCHY FOG OVERNIGHT...BUT FOR THE MOST PART WINDS WILL STAY HIGH ENOUGH TO MINIMIZE THAT THREAT. DO EXPECT A DECENT PROBABILITY THAT KEAU AND KRNH WILL SEE LOW-END MVFR CIGS /1000-1500FT/ AROUND/AFTER DAYBREAK TUESDAY...AS LLVL MOISTURE FEEDS IN FROM THE NORTHEAST. NORTHWEST WINDS THROUGH TONIGHT...SHIFTING TO NORTHEAST FOR TUESDAY. SPEEDS GENERALLY AOB 10 KTS...WITH THE EXCEPTION OF OCCASIONAL HIGHER GUSTS THIS AFTERNOON. KMSP... TSRA MOST LIKELY TO IMPACT KMSP BETWEEN 2030Z AND 2230Z...WITH SHOWERS IN AREA THROUGH 02Z TUE. PREVALENT VFR CONDITIONS...ALTHOUGH MVFR CIGS/VSBYS QUITE POSSIBLE WITH THE THUNDER...ALONG WITH GUSTY WINDS. COULD SEE WISPS OF MVFR CLOUDS ATTEMPT TO SNEAK INTO EAST CENTRAL MN FROM WI AROUND DAYBREAK TUESDAY. AT THIS TIME...THINK THE DECK WILL STAY PRIMARILY EAST OF KMSP...SO HAVE NOT INCLUDED IT. /OUTLOOK FOR KMSP/ WED...VFR. WINDS ENE AT 5-10 KTS. THU...VFR WITH CHC MVFR -TSRA. WINDS SE AT 5-10 KTS. FRI...VFR WITH SLGT CHC MVFR -TSRA. WINDS WSW 5-10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...LS LONG TERM... AVIATION...LS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1250 PM CDT MON JUN 29 2015 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1250 PM CDT MON JUN 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING ACROSS WEST CENTRAL WISCONSIN THROUGH MUCH OF MINNESOTA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AS SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT MUCH OF THE REST OF WEEK. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 PM CDT MON JUN 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL MAPLE GROVE 45.09N 93.43W
06/29/2015 M1.25 INCH HENNEPIN MN TRAINED SPOTTER
ALSO REPORTED 3 TO 4 INCH DIAMETER BRANCHES DOWN. HAIL
AND BRANCHES DOWN NEAR DALLAS AND BERKSHIRE ROADS.
&&
AJZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 PM CDT MON JUN 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL PLYMOUTH 45.02N 93.46W
06/29/2015 M1.00 INCH HENNEPIN MN TRAINED SPOTTER
OCCURRED NEAR INTERSTATE 494 AND HIGHWAY 55.
&&
AJZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
426 PM CDT MON JUN 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL MINNETONKA 44.91N 93.50W
06/29/2015 M0.75 INCH HENNEPIN MN PUBLIC
OCCURRED JUST EAST OF INTERSTATE 494 BETWEEN MINNETONKA
BLVD AND HIGHWAY 7. REPORTED VIA FACEBOOK.
&&
AJZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 PM CDT MON JUN 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL EDEN PRAIRIE 44.85N 93.46W
06/29/2015 M0.88 INCH HENNEPIN MN TRAINED SPOTTER
OCCURRED ONE QUARTER MILE SOUTHEAST OF HIGHWAY 62 AND
BAKER ROAD.
&&
AJZPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
429 PM CDT MON JUN 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL EAU CLAIRE 44.82N 91.49W
06/29/2015 M0.50 INCH EAU CLAIRE WI BROADCAST MEDIA
REPORTED BY WQOW TV METEOROLOGIST. ALSO REPORTED 0.55
INCHES OF RAIN IN 20 MINUTES.
0236 PM FUNNEL CLOUD PRINCETON 45.57N 93.59W
06/29/2015 MILLE LACS MN TRAINED SPOTTER
REPORTED JUST WEST OF HIGHWAY 169.
0315 PM HAIL CADOTT 44.95N 91.15W
06/29/2015 M0.50 INCH CHIPPEWA WI TRAINED SPOTTER
SMALL BRANCHES ALSO REPORTED DOWN.
0315 PM HAIL OTSEGO 45.29N 93.61W
06/29/2015 M1.00 INCH WRIGHT MN PUBLIC
HAIL OCCURRED FOR 10 MINUTES. REPORTED VIA FACEBOOK.
0320 PM HAIL 2 NNE ROGERS 45.22N 93.54W
06/29/2015 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
0333 PM HAIL ROGERS 45.19N 93.55W
06/29/2015 M1.00 INCH HENNEPIN MN BROADCAST MEDIA
REPORTED VIA TWITTER.
0345 PM HAIL MAPLE GROVE 45.09N 93.43W
06/29/2015 M0.50 INCH HENNEPIN MN PUBLIC
REPORTED VIA TWITTER.
0350 PM HAIL MAPLE GROVE 45.09N 93.43W
06/29/2015 M1.25 INCH HENNEPIN MN PUBLIC
REPORTED VIA TWITTER.
0350 PM HAIL ELK RIVER 45.33N 93.57W
06/29/2015 M0.75 INCH SHERBURNE MN PUBLIC
REPORTED VIA TWITTER.
0353 PM HAIL MAPLE GROVE 45.09N 93.43W
06/29/2015 M1.25 INCH HENNEPIN MN TRAINED SPOTTER
ALSO REPORTED 3 TO 4 INCH DIAMETER BRANCHES DOWN. HAIL
AND BRANCHES DOWN NEAR DALLAS AND BERKSHIRE ROADS.
0354 PM HAIL MAPLE GROVE 45.09N 93.43W
06/29/2015 M0.88 INCH HENNEPIN MN TRAINED SPOTTER
0355 PM HAIL 5 NNW PLYMOUTH 45.08N 93.50W
06/29/2015 M2.00 INCH HENNEPIN MN TRAINED SPOTTER
0408 PM HAIL PLYMOUTH 45.02N 93.46W
06/29/2015 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
OCCURRED NEAR INTERSTATE 494 AND COUNTY ROAD 6.
0409 PM HAIL PLYMOUTH 45.02N 93.46W
06/29/2015 M1.75 INCH HENNEPIN MN LAW ENFORCEMENT
OCCURRED NEAR INTERSTATE 494 AND COUNTY ROAD 6.
0414 PM HAIL MINNETONKA 44.91N 93.50W
06/29/2015 M0.75 INCH HENNEPIN MN PUBLIC
OCCURRED JUST EAST OF INTERSTATE 494 BETWEEN MINNETONKA
BLVD AND HIGHWAY 7. REPORTED VIA FACEBOOK.
0416 PM HAIL PLYMOUTH 45.02N 93.46W
06/29/2015 M1.00 INCH HENNEPIN MN TRAINED SPOTTER
OCCURRED NEAR INTERSTATE 494 AND HIGHWAY 55.
0423 PM HAIL EDEN PRAIRIE 44.85N 93.46W
06/29/2015 M0.88 INCH HENNEPIN MN TRAINED SPOTTER
OCCURRED ONE QUARTER MILE SOUTHEAST OF HIGHWAY 62 AND
BAKER ROAD.
&&
AJZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 PM CDT MON JUN 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL PLYMOUTH 45.02N 93.46W
06/29/2015 M1.00 INCH HENNEPIN MN PUBLIC
REPORTED NEAR SOUTHEAST CORNER OF I-494 AND HIGHWAY 55.
&&
AJZThe La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577052, 577053.